Colorado, 2009

High Wind in Colorado, January 27 to 28, 2009

January 27 to 28, 2009 · NWS BOU · 3 events in 3 counties and zones

High winds developed in and near the foothills of Boulder, Jefferson and Larimer Counties. Peak wind gusts included: 101 mph at Eldora Ski Resort, 100 mph, 6 miles northwest of Boulder; 84 mph at the NCAR Mesa Lab, 82 mph at Pinewood Lake, 79 mph; 5 miles northwest of Boulder, and 75 mph at the National Wind Technology Center.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the foothills of Boulder, Jefferson and Larimer Counties. Peak wind gusts included: 101 mph at Eldora Ski Resort, 100 mph, 6 miles northwest of Boulder; 84 mph at the NCAR Mesa Lab, 82 mph at Pinewood Lake, 79 mph; 5 miles northwest of Boulder, and 75 mph at the National Wind Technology Center. In Nederland, a wind turbine recently installed was damaged by the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 27, 3:35 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Jan 27, 3:35 PM MST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
335 PM MST TUE JAN 27 2009

.SHORT TERM...QUIETER DAY THAN YESTERDAY WITH THE MAIN CONCERN THE
AMOUNT OF WIND FOR TONIGHT INTO WEDNESDAY IN AND NEAR THE
FOOTHILLS.  FORECASTS HAVE HAD SOME WINDS AND THESE HAVE FINALLY
DEVELOPED THIS AFTERNOON AND ALONG WITH ALL THE NEW FALLEN SNOW WENT
AND HOISTED A WINTER WEATHER ADVIORY FOR BLOWING SNOW IN AND NEAR
THE FOOTHILLS.  THE STRONGEST OF THE WINDS LOOK TO BE IN LARIMER
COUNTY WITH THIS SET UP AND BLOWING SNOW EXTENDING OUT TO INTERSTATE
25 NEAR THE WYOMING BORDER COULD BE A PROBLEM.  AT THIS THE
POTENTIAL GUSTS LOOK TO BE BELOW HIGH WIND CRITERIA AND HAVE HELD
OFF ON ANY WATCH OR WARNING FOR WINDS.  COULD GET CLOSEST IN
PORTIONS OF LARIMER COUNTY WITH THE SOMEWHAT MORE NNW GEOSTROPHIC
FLOW INITIALLY.  OVERALL THE BEST PERIOD FOR THE STRONGEST WINDS
APPEARS TO BE LATER TONIGHT THROUGH 12Z TOMORROW.  ASIDE FROM THE
WINDS THE OTHER ISSUE IS INCREASING SNOW IN THE MOUNTAINS WITH A
WAVE AND JET APPROACHING FROM THE NW.  COULD END UP NEEDING AN
ADVISORY FOR SNOW IN THE HIGH COUNTRY BUT AGAIN THINGS APPEARED TO
BE BELOW LIMITS AT THIS TIME.  ON THE PLAINS KEPT IT DRY AS THE
CHANCE FOR ANYTHING WITH A BIT OF A SURGE AND THE APPROACHING JET
WAS MORE FOR WEDNESDAY NIGHT.

.LONG TERM...A LARGE UPPER TROUGH OVER THE EASTERN HALF OF THE
UNITED STATES WILL KEEP THE FORECAST AREA IN STRONG WEST-
NORTHWESTERLY FLOW ALOFT WEDNESDAY NIGHT.  IT MOVES EASTWARD ON
THURSDAY WITH THE STRONG NORTHERLY FLOW ALOFT OVER THE FORECAST AREA
WELL INTO THURSDAY NIGHT.  THERE IS A WEST-NORTHWESTERLY JET MAX
OVER THE SOUTHERN FORECAST AREA THURSDAY EVENING...THEN A NORTHERLY
JET MAX SLIDING ACROSS ALL THE FORECAST AREA FROM WEST TO EAST
THURSDAY AFTERNOON INTO THURSDAY EVENING.  BY FRIDAY...UPPER RIDGING
MOVES IN FROM THE SOUTHWESTERN UNITED STATES WITH MUCH WEAKER
NORTHERLY FLOW ALOFT FOR US.  THE QG VERTICAL VELOCITY FIELDS KEEP
THE FORECAST AREA IN DOWNWARD SYNOPTIC SCALE MOTION WEDNESDAY NIGHT
THROUGH FRIDAY.  THE LOW LEVEL PRESSURE GRADIENT POINTS TO
DOWNSLOPING BOUNDARY LAYER FLOW FOR THE FORECAST AREA THROUGH MOST
OF THE PERIODS.  FOR MOISTURE...IT IS PRETTY DEEP OVER THE MOUNTAINS
WEDNESDAY NIGHT.  BY THURSDAY MIDDAY...IT DECREASES...WITH JUST A
BIT LINGERING OVER THE LOWER LEVELS THROUGH MUCH OF THURSDAY NIGHT.
FRIDAY AND FRIDAY NIGHT ARE PRETTY DRY IN THE MOUNTAINS.  OVER THE
PLAINS...THERE IS SOME MOISTURE...ESPECIALLY OVER THE EASTERN
TWO-THIRDS WEDNESDAY NIGHT INTO EARLY THURSDAY AFTERNOON.  BY
THURSDAY AFTERNOON...JUST SOME MID AND UPPER LEVEL MOISTURE REMAINS
OVER THE PLAINS.  IT IS DRY OVER THE PLAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT.  THE QPF FIELDS LOOK SIMILAR TO YESTERDAY'S 12Z RUNS
...WITH SOME MEASURABLE SNOW OVER THE MOUNTAINS WEDNESDAY NIGHT INTO
FRIDAY MORNING...THE BEST WEDNESDAY NIGHT/THURSDAY MORNING.  THERE
IS A TAD OVER SOME OF THE PLAINS WEDNESDAY NIGHT INTO THURSDAY
MORNING.  FOR MOUNTAIN POPS..."LIKELY"S ARE IN THERE NOW AND WILL
LET THEM RIDE...ESPECIALLY WITH THE MOISTURE...MOUNTAIN TOP FLOW
...AND THE JET MAX IN MIND.  HOWEVER...THERE IS NO UPWARD SYNOPTIC
SCALE MOTION...ONLY MINOR COLD AIR ADVECTION WEDNESDAY NIGHT INTO
THURSDAY...AND FAIR LAPSE RATES WEDNESDAY NIGHT...BECOMING REALLY
POOR BY THURSDAY MORNING.  SNOW MODEL YIELDS 1 TO 6 INCHES OVER THE
HIGH MOUNTAIN ZONES FROM 00Z LATE WEDNESDAY AFTERNOON THROUGH 15Z
THURSDAY MORNING.  NO HIGHLIGHTS.  FOR THE PLAINS...THE 12Z MODEL
RUNS I AM LOOKING AT SHOW ALL DOWNSLOPING...MARGINAL MOISTURE OVER
THE EASTERN PLAINS...EVEN LESS FOR THE WESTERN PLAINS...NO UPWARD
MOTION...AND THE JET MAX ONLY TO HELP WITH BANDED PRECIPITATION OVER
THE SOUTHERN PLAINS.  WILL STILL LEAVE POPS FOR THE PLAINS IN THE
10-20%S RANGE AS MODELS COULD START SHOWING UPSLOPE.  WINDS COULD BE
A BIT OF AN ISSUE THURSDAY NIGHT/FRIDAY MORNING FOR THE MOUNTAINS
AND FOOTHILLS.  FOR TEMPERATURES...THURSDAY'S HIGHS ARE 2-3 C COOLER
THEN WEDNESDAY'S HIGHS.  FRIDAY'S HIGHS WARM UP 6-10 C OVER
THURSDAY'S.  FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS
HAVE AND UPPER TROUGH WAY NORTH OF THE FORECAST AREA SATURDAY AND
SUNDAY WITH A TROUGH AXIS MOVING ACROSS SUNDAY AFTERNOON/EVENING.
THERE IS SOME UPSLOPE PROGGED FOR THE PLAINS SATURDAY NIGHT AND
SUNDAY.  UPPER RIDGING MOVES IN ON MONDAY AND TUESDAY.  THE FLOW
ALOFT IS NORTH-NORTHWESTERLY.  MOISTURE IS NOT GREAT THROUGH ALL THE
DAYS.  THE ONLY POTENTIAL DAY WITH BELOW NORMAL TEMPERATURES WOULD
BE SUNDAY.

&&

.AVIATION...DRAINAGE WINDS LIKELY TONIGHT AS EXPECT THE STRONGER
WEST WINDS NOT TO MAKE IT OUT TO DIA...BUT GUSTY WEST WINDS HAVE
REACHED BJC AND WILL CONTINUE TONIGHT AND TOMORROW MORNING. WEST
WINDS EXPECTED DEN AND APA TOMORROW.  NO PRECIP THROUGH PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR
BLOWING SNOW FOR FRONT RANGE FOOTHILLS...ZONES 35..36 AND PORTIONS
OF THE URBAN CORRIDOR CLOSER TO THE FOOTHILLS...ZONES 38 AND 39
UNTIL 11 AM WEDNESDAY.

SZOKE/RJK
Hazardous weather outlook, Jan 27, 11:07 AM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MST TUE JAN 27 2009

COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS WILL BE INCREASING TODAY AND TONIGHT ACROSS
THE MOUNTAIN PASSES AND FRONT RANGE FOOTHILLS.  WINDS WILL INCREASE
TO 20 TO 35 MPH AND GUSTS UP AROUND 60 MPH ARE POSSIBLE BY LATER
TONIGHT. EVEN SOME GUSTS TO 45 MPH ARE POSSIBLE AT THE BASE OF THE
FOOTHILLS. WITH THE GUSTY WINDS THERE WILL BE BLOWING SNOW AND
REDUCED VISIBILITIES OVER EXPOSED AND SNOW COVERED AREAS WHICH ARE
NOW WIDESPREAD AFTER THE LATEST SNOWFALL.

SNOW WILL BE DEVELOPING AGAIN IN THE MOUNTAINS AFTER MIDNIGHT
TONIGHT BUT ANY ACCUMULATIONS OVERNIGHT ARE EXPECTED TO BE UNDER AN
INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS LIKELY IN THE HIGH MOUNTAINS WEDNESDAY INTO EARLY THURSDAY
MORNING.  SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 9 INCHES THROUGH
THAT PERIOD.  WINDY CONDITIONS WILL CREATE AREAS OF BLOWING SNOW AS
WELL.   STRONG DOWNSLOPE WINDS WITH GUSTS TO 60 MPH ARE EXPECTED IN
AND NEAR THE FRONT RANGE FOOTHILLS WEDNESDAY MORNING.

THE NEXT CHANCE OF SNOW WILL BE A SLIGHT ONE OVER THE MOUNTAINS
SATURDAY NIGHT.  OTHERWISE DRY CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 27, 11:10 PM MST to January 28, 5:25 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 27, 11:10 PM MST to January 28, 5:25 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 27, 11:10 PM MST to January 28, 5:25 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150254, 150255, 150256.